Open Access Case Study

Rehabilitation of a Traumatic Spinal Cord Injury Caused by Tourette’s Syndrome: A Case Report

Cleo D. Stafford II, Emily Boyd, Andrew I. Geller

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2015/19245

Aim: This report illustrates how a complex movement disorder can lead to debilitating injury, how a post-acute rehabilitation course can improve functional outcomes in this injury, and how to prevent future events from occurring.

Case Presentation: This report describes the case of a 23 year-old female with a diagnosis of Tourette’s syndrome and severe cervical spine motor tics. Following one of her tics, she experienced sudden left sided weakness and numbness. Following surgical decompression for cervical stenosis, the patient was transferred to an acute rehabilitation facility where she was able to make significant functional gains to reduce caregiver burden at discharge.

Discussion: Severe motor tics associated with Tourette’s syndrome are a rare cause of cervical myelopathy. Additionally, the rehabilitation setting may be an opportune place to implement therapeutic interventions (pharmacological, behavioral) to prevent these types of events.

Conclusion: We report a case of a successful outcome following a rehabilitation course of an individual with cervical myelopathy caused by Tourette’s syndrome.

Open Access Case Study

Myocardial Infarction in a Young African Male Using Protein Supplements Rich in Branched Chain Amino Acids & Creatine

Adeel Arshad, Nisrine Assal El Muabby, Shahzaib Nabi, Shaban Fathy Kamel Mohammed, Salem Abujalala

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2015/20498

Aims: Myocardial Infarction is more likely to inflict patients with major cardiovascular risk factors. Sometimes we come across a few patients with myocardial infarction who doesn’t have any of the typical risk factors for cardiovascular morbidity. Such patients give us an insight to explore other unidentified predisposing factors which can lead to the development of this catastrophic disease.

Case Presentation: We hereby present a case of 41 years old African man, with no cardiovascular risk factors, who presented with ST-elevation MI. Patient was taking protein supplements rich in branched chain amino acids and creatine which we hypothesize to be the culprit for his intracoronary thrombosis.

Discussion: Protein Supplements can predispose patients to develop thromboembolic disease. Though more data is needed to strengthen the association, our patient might be one of the few clues which provide link to the ominous association between protein supplements and development of thrombosis.

Conclusion: We should proactively look for the etiology of coronary thrombosis in any young patient with no traditional risk factors for atherosclerotic disease. Patients, and general population as such, should be discouraged to use unregulated medicinal products which are freely available over-the-counter.

Open Access Case Study

Parathyroid Adenoma in a Patient with Left Hip Pain: A Case Report

Mandana Khodashahi, Zahra Mirfeizi, Bahram Memar, Mohammad Reza Hatef

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2015/19647

Diagnosis of primary hyperparathyroidism (PHPT) is a challenging issue in some cases because of the uncommon and various presentations. Primary hyperparathyroidism is a relatively common condition, originating from parathyroid adenomas, with a prevalence of 25 per 100,000 people. In this paper we reported two cases of PHPT. First one was a 37-year-old female with a 3-month history of pain in the left hip and morning stiffness lasted for1-2 hours. The second case was a 73-year-old woman with one month history of swelling and pain in the right wrist and fever, chills, erythema on the dorsum of hands, and limited range of motion in the right hip, from five days before admission; she had also experienced weight loss (3 kg) and bone pain over the past month. Diagnostic processes including laboratory, imaging, and clinical interventions were compared and reported in this paper.

Open Access Case Study

An Uncommon Oro-cutaneous Complication of Systemic 5-fluorouracil- A Case Report

Pandiaraja .

International Journal of Medical and Pharmaceutical Case Reports, Page 1-4
DOI: 10.9734//IJMPCR/2015/20529

5-fluorouracil is an antineoplastic drug mainly acts by pyrimidine antagonist and classified as an antimetabolite. There are few complications which is very rare following administration of 5FU including hyper pigmentation, radiation recall, nail discoloration, hand foot syndrome (Palmar plantar erythrodysesthesia). As per our knowledge only one case reported with concurrent of hand foot hyper pigmentation with tongue hyper pigmentation. This is a case report of hyper pigmentation of hand and foot with tongue following administration of systemic 5-fluorouracil.

Open Access Case Study

A Rarely Seen Side Effect of Sulfasalazine: Yellowish Colour in Toenails

Ibrahim Tekeoğlu, Sinem Sağ, Ayhan Kamanli, Mustafa Serdar Sağ, Teoman Erdem

International Journal of Medical and Pharmaceutical Case Reports, Page 1-4
DOI: 10.9734/IJMPCR/2015/21498

Sulfasalazine (SLZ) was the slow acting medication most often used to treat patients with ankylosing spondylitis whose symptoms were not adequately controlled with nonsteroidal anti-inflammatory drugs, exercise, and rehabilitative therapies. Sulfasalazine is an older generation anti-rheumatic drug first synthesized in the 1940s as a combination of an antibiotic (sulfa pyridine) and an nonsteroidal anti‑inflammatory drug (5-aminosalicylic acid). Most patients can take sulfasalazine with few side effects. In this study we present a rarely seen side effect of SLZ on a patient with ankylosing spondylitis whose toenails turned gradually yellow in two years duration.